November 28, 2012 — The European Heart Journal has published a study linking digoxin, a popular drug used to control irregular heart rhythm, to a significantly increased risk of death. The researchers could not tell if the risk was due to the toxic effect of digoxin or whether the drug was often prescribed to sicker patients. However, they warned that the findings raise concern about the widespread use of digoxin.
The conclusions of the study were based on 4,060 patients with atrial fibrillation, a type of fluttering heart rhythm disorder, who were prescribed digoxin either before or during the 3.5-year study. Patients taking digoxin were 41% more likely to die from any cause, 35% more likely to die of cardiovascular disease, and 61% more likely to die of irregular heart rhythm.
Professor Samy Elayi, the lead researcher who authored the study:
“Within five years, one additional patient out of six will die from any cause, one additional patient out of eight will die from cardiovascular causes, and one additional patient out of 16 will die from arrhythmias.”
The researchers made several recommendations for doctors and patients. Doctors should consider using digoxin only as a last resort, after other treatments fail, and only in low-doses. Furthermore, patients who are prescribed digoxin should be carefully monitored and warned about the potentially deadly side effects. Patients should remain vigilant for symptoms of impending arrhythmic death, including heart palpitations and loss of consciousness.
Digoxin is a drug that makes a patient’s heartbeat stronger and more rhythmic. It is extracted from the foxglove plant, and has been used to treat heart problems for many centuries. Unfortunately, the difference between a beneficial dose and a dangerous dose is very narrow. High doses of digoxin are associated with a significantly higher risk of death.